Background: Hyponatremia has been associated with antidepressant use in the elderly. It is prompted by multiple classes of medications, and rates of hyponatremia are higher in elderly patients. As the elderly population grows worldwide, the potential for significant rates of otherwise avoidable morbidity and mortality due to the antidepressant-related hyponatremia experiences commensurate growth. This review focuses on the relative risk of hyponatremia in elderly patients with depression using selective serotonin reuptake inhibitors (SSRIs) vs those treated with tricyclic antidepressants (TCAs).
Method: An exhaustive search of available medical literature was conducted in MEDLINE, CINAHL, and EBMR Multifile for records which referenced: hyponatremia or inappropriate antidiuretic hormone (ADH) syndrome; depression, “antidepressant agents, tricyclic”, or serotonin reuptake inhibitors; and an aged population. Results were limited to English-language studies on humans published since 2002.
Results: Three eligible studies were identified, 2 cohort and 1 case-control, based on the criteria identified in the method section. All studies considered hyponatremia in the context of elderly patients taking SSRI antidepressant medications. One study explicitly considered the relative incidence of hyponatremia in patients taking SSRIs and TCAs for depression. Each study shows increased odds or hazard ratios for hyponatremia in the setting of SSRI use by elderly patients, and the one study that examines TCA use by the elderly finds no significant increase in hyponatremia.
Conclusion: SSRIs appear to have more potential for antidepressant-associated hyponatremia in elderly patients than do TCAs. Further research is needed to quantify the relative harms, so that clinicians and patients can make informed decisions about the relative risks and benefits of these two antidepressant classes. This objective would be most readily accomplished by randomized controlled trials comparing both drug classes in elderly patients with depression. Clinicians should remain vigilant for hyponatremia in elderly patients recently started on SSRIs.
|File name||Date Uploaded||Visibility||File size|